Nebraska, 2008

Flash Flood and Hail in Nebraska, July 22, 2008

July 22, 2008 · NWS CYS · 4 events in 3 counties and zones

Severe thunderstorms produced hail, strong winds and some flash flooding over parts of the western Nebraska panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorms produced hail, strong winds and some flash flooding over parts of the western Nebraska panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 22, 2:05 PM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 22, 2:05 PM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
305 PM MDT TUE JUL 22 2008

.SHORT TERM...TONIGHT THRU THU...VERY MOIST AIRMASS OVER THE CENTRAL
AND NORTHERN PART OF THE AREA EAST OF THE MTNS.  SVR TSTM WATCH OUT
THRU 9 PM.  TAIL END OF UPPER TROF EJECTING NE ACROSS ID INTO MT
WILL BRUSH MAINLY WRN WY TNGT.  ENOUGH RESIDUAL MSTR AROUND OVER
REST OF AREA FOR SCT TSTMS THIS EVENG.  MID LVL MSTR LINGERS OVER
REGION INTO WED/WED NIGHT FOR ANOTHER ROUND OF TSTMS.  LOW LEVEL
MSTR TO LINGER OVER THE ERN SXNS...WITH PERHAPS SOME MORE LOW CLOUDS
DEVELPG LATE TNGT INTO EARLY WED MRNG.  THINGS START TO DRY OUT FROM
THE W ON THU AS MID LEVEL FLOW BECOMES MORE W.

.LONG TERM...THU NIGHT THRU TUE...ANOTHER UPPER TROF MOVG E ACROSS
MT INTO ND WILL BRING A WEAK FRONT DOWN INTO THE AREA THU NIGHT FOR
PERHAPS A LITTLE BETTER CHC OF TSTMS.  UPPER RIDGE THEN REBUILDS
OVER AREA WITH PERHAPS A LULL IN TSTMS ON SAT BEFORE NEXT BATCH OF
MOISTURE DRIFTS UP INTO THE REGION SUN INTO TUE FOR ANOTHER CHC OF
LATE DAY TSTMS.  TEMPS TO REMAIN ON THE WARM-HOT SIDE THRU THE
PERIOD.

&&

.AVIATION...MVFR VISIBILITIES PSBL IN SOME OF THE STRONGER STORMS
OVER THE NERN HALF OF THE AREA THIS EVENING.  SOME MVFR CIGS WILL
LIKELY FORM LATE TNGT INTO EARLY WED MRNG MAINLY OVER THE
PANHANDLE...AFFECTING MAINLY THE BFF AND SNY TERMINALS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 22, 1:50 PM MST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
250 PM MDT TUE JUL 22 2008

NEZ001>003-019>021-054-055-WYZ059-060-064-066>070-231145-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
250 PM MDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FOR MUCH OF
SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE.  SCATTERED
THUNDERSTORMS WILL MOVE ACROSS THE REGION THE REST OF THIS AFTERNOON
INTO EARLY THIS EVENING.  A FEW STORMS MAY BECOME SEVERE WITH LARGE
HAIL AND HEAVY RAIN THE MAIN THREATS...ESPECIALLY ALONG AND NORTH OF
A LINE FROM CHUGWATER WYOMING TO BRIDGEPORT NEBRASKA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS WILL REMAIN OVER THE
REGION EACH DAY.  BETTER CHANCES OF STORMS WILL BE ON WEDNESDAY AND
POSSIBLY AGAIN NEXT MONDAY.  AT THIS TIME...NO SEVERE THUNDERSTORMS
ARE ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061>063-065-231145-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY-
250 PM MDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS SOUTH CENTRAL WYOMING THE
REST OF THIS AFTERNOON INTO EARLY THIS EVENING.  A FEW STORMS MAY
PRODUCE GUSTY WINDS TO 45 MPH AS WELL AS BRIEF MODERATE RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS WILL REMAIN OVER THE
REGION EACH DAY.  BETTER CHANCES OF STORMS WILL BE ON WEDNESDAY AND
POSSIBLY AGAIN NEXT MONDAY.  AT THIS TIME...NO SEVERE THUNDERSTORMS
ARE ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 22, 11:27 AM MST, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1227 PM MDT TUE JUL 22 2008

WYZ067-221930-
PLATTE-
INCLUDING THE CITIES OF...WHEATLAND...GUERNSEY
1227 PM MDT TUE JUL 22 2008

...A FEW STRONG STORMS IN SOUTHWEST PLATTE COUNTY...

AT 1220 PM...RADAR SHOWED A FEW STRONG STORMS IN FAR SOUTHWEST
PLATTE COUNTY...ABOUT 20 MILES SOUTHWEST OF WHEATLAND.  THE STORMS
WERE MOVING NORTHEAST AT 15 MPH...AND WILL BE MOVING RIGHT ALONG
HIGHWAY 34.

BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS TO 45 MPH WILL BE
LIKELY WITH THIS STORM THROUGH 130 PM.  MOTORISTS ALONG HIGHWAY 34
SHOULD BE ON THE LOOKOUT FOR THESE STORMS.

The radar

The Cheyenne radar (KCYS), 125 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Scotts Bluff

When
July 22, 4:00 PM MST to 4:40 PM MST
Where
Scotts Bluff County, Scottsbluff to (Bff)helig Field
Measured
69 kt (79 mph) measured gust
Property damage
$50,000
Reported by
ASOS
Coordinates
41.870, -103.650

Wind gusts from 64 to 79 mph recorded at the airport and near Scottsbluff, Nebraska. Winds blew down some power poles and trees, and caused some roof damage to a few outbuildings.

Flash Flood, Scotts Bluff

When
July 22, 4:15 PM MST to 7:30 PM MST
Where
Scotts Bluff County, 1 mi E of Scottsbluff to 1.5 mi E of Scottsbluff
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
41.870, -103.631

Heavy rains caused some flooding of basements in about 9 homes, as well as washed out a few county roads.

Hail, Box Butte

When
July 22, 4:35 PM MST to 5:00 PM MST
Where
Box Butte County, 12 mi NW of Hemingford to 2 mi NE of Hemingford
Measured
0.88 in hail
Reported by
Public
Coordinates
42.443, -103.236

Hail, Morrill

When
July 22, 6:20 PM MST to 6:41 PM MST
Where
Morrill County, Bayard to Bridgeport
Measured
1.25 in hail
Reported by
Public
Coordinates
41.750, -103.320

Hail from 0.75 to 1.25 inches in diameter reported along track.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106813, 106814, 106817, 106819.